|This study found that 4.7% of patients who were prescribed a tetracycline antibiotic were diagnosed with tetracycline-induced PTC. Photo: Mark Dunbar, OD. Click image to enlarge.|
Pseudotumor cerebri (PTC) is a neurological disorder that typically manifests with ocular signs and symptoms such as increased intracranial pressure with normal brain parenchyma, absence of hydrocephalus, mass lesion and underlying infection or malignancy. Researchers recently compared the incidence of PTC among tetracycline users and the incidence of idiopathic intracranial hypertension (IIH) among the general population and found the former to be higher (63.9 vs. <1 per 100,000 person-years).
Among a total of 960 patients between the ages of 12 and 50 who were prescribed a tetracycline antibiotic, 4.7% were diagnosed with tetracycline-induced PTC. Although it is possible that some patients developed PTC coincidental to their exposure to a tetracycline antibiotic, the researchers only included patients who developed signs and symptoms of PTC within 30 days of starting the drug and whose signs and symptoms improved with its cessation.
“Our data are consistent with the hypothesis that tetracyclines may predispose patients to the development of PTC,” the authors wrote in their paper. “The data presented here demonstrate an association, but not being a clinical trial, do not conﬁrm a cause and effect.”
Almost all tetracycline-induced PTC patients were women, possibly indicating that tetracycline antibiotics could be more likely to cause this type of PTC in patients with a gender-associated susceptibility. Although a preponderance of the affected patients had been prescribed minocycline, it was not possible for the team to determine whether this antibiotic is more likely to induce tetracycline-induced PTC compared with other antibiotics in this class.
The reason for the association between this class of antibiotics and PTC remains poorly understood, as does the pathophysiology of IIH.
However, regardless of the underlying pathogenesis of the disease and the contribution by tetracycline antibiotics, the researchers believe that their data suggests the use of these medications puts patients at increased risk for the development of PTC.
“We recommend that physicians who prescribe these antibiotics consider educating their patients about this adverse reaction,” they concluded in their publication. “Patients who are taking these antibiotics and who experience symptoms of increased intracranial pressure should be counseled to contact the prescribing physician for further advice.”
Passi SF, Butcher R, Orme DR, et al. Increased incidence of pseudotumor cerebri syndrome among users of tetracycline antibiotics. J Neuroophthalmol. March 25, 2022. [Epub ahead of print].